MEDFORD, Ore. — Public health officials in Jackson County are issuing a warning after a reported increase in opioid overdoses over the last several weeks, according to a statement from Jackson County Health & Human Services (JCHHS).
Officials classify the warning as a "yellow alert for non-fatal suspect illicit opioid overdoses" — culminating from "higher than usual" admissions to local hospitals from people experiencing accidental overdoses from illegal drugs, an increased number of calls from law enforcement where naloxone (Narcan) was administered, and a similar increase in the use of Narcan reported by Mercy Flights.
These reported increases in non-fatal overdoses came during the week of September 16, according to JCHHS. There has been only one death from a suspected overdose on illegal opioids since late July of 2018 in Jackson County.
A similar jump in overdoses has been reported in the area of Springfield and Eugene, which are believed to be connected to the powerful opioid fentanyl.
According to JCHHS, a yellow alert means that public health officials have found a sudden rise in accidental overdoses on illegal opioids — "higher than usual," it said in a statement. The alert is intended to warn medical professionals, community partners, family and friends to be aware of the issue, and JCHHS advises those who suffer from an opioid addiction of the following:
- Abstaining from drug use is the best way to eliminate the risk of overdose. Ask the person about their willingness to begin medication-assisted treatment or drug treatment. For a list of providers, you can access the Stay Safe Oregon website.
- Even people who haven’t used in a while may relapse and are at increased risk of an overdose. It is important to be aware of your tolerance.
- Have an overdose plan, make sure someone can get to you when you use, and it is safest to only use when you are with someone you trust.
- BE PREPARED. GET NALOXONE. SAVE A LIFE. You can get naloxone through these avenues — Any pharmacist in Oregon can prescribe naloxone to you. Anyone who can prescribe medication can send a naloxone prescription to your pharmacy. People who utilize the Syringe Exchange Program can receive free naloxone. Free naloxone is available through Max’s Mission community meetings and events.
- It is important to call 911 when someone is overdosing from opioids. If you use naloxone, the effects are temporary, and the person still needs medical attention. After the medication wears off, the person could fall back into a coma. If you call police or 911 to get help for someone having a drug overdose, Oregon’s Good Samaritan Law protects you from being arrested or prosecuted for drug-related charges or parole/probation violations based on It is important to call 911 when someone is overdosing from opioids. If you use naloxone, the effects are temporary, and the person still needs medical attention. After the medication wears off, the person could fall back into a coma. If you call police or 911 to get help for someone having a drug overdose, Oregon’s Good Samaritan Law protects you from being arrested or prosecuted for drug-related charges or parole/probation violations based on
- It is important to not mix drugs because drugs taken together can interact in ways that increase their overall effect and increase your risk of overdosing.
- Jackson County Issues Public Health Alert for Rising Illegal Opioid Overdoses
- Public Health Officials Issue 'Yellow Alert' After Rash of Illegal Opioid Overdoses
- Jackson County Public Health says they are issuing a RED ALERT for overdoses in Jackson County
- Jackson County emerges from opioid overdose 'Yellow Alert'
- Jackson County 'yellow alert' for opioid overdoses in fifth week
- Jackson County drops alert level for illicit opioid overdoses following 'Red Alert'
- 'Red Alert' for opioid overdoses to stay in place for Jackson County, officials say
- 'Yellow Alert' to remain in effect for opioid overdoses, Jackson County says
- Max's Mission delivers naloxone amid opioid overdose 'Red Alert'
- Health Alert: Winter Weather Sinus Issues